Alert archive / Washington / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 31, 1997, 1:33 PM PDT for Stevens County, Washington. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 1:33 PM PDT (20:33 UTC)
- Expired
- May 31, 1997, 2:30 PM PDT
- In force
- 57 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Stevens County, WA
The radar
The Spokane radar (KOTX), 82 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:45 PM PDT | Hail 1 | Valley, WA | 1 inch hail |
| May 31, 1:47 PM PDT | Hail 1 | Tumtum, WA | 1 inch hail |
| May 31, 1:50 PM PDT | Hail 1 | Chewelah, WA | sheriff reports 1 inch hail |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGEG 312036 RRA SVRGEG WAC065-312130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 133 PM PDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST WASHINGTON ...SOUTHERN STEVENS COUNTY AT 135 PM PDT A SEVERE THUNDERSTORM WAS MOVING INTO SOUTHERN STEVENS COUNTY. THIS STORM WAS MOVING TO THE NORTHEAST AT 35 MPH AND WILL MOVE ACROSS THE SOUTHERN PART OF THE STEVENS COUNTY BEWTEEN 140 AND 215 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:30 PM PDT, 3 minutes earlier.
Area forecast discussion, May 31, 1:30 PM PDT, 3 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT SAT MAY 31 1997
QUIK AFD...TORNADO WATCH UNTIL 700 PM IN FCST AREA. NUMEROUS MESO
SIGN AND LARGE HAIL SIGN ON 88D. SPOTTER REPORTS OF A FUNNEL CLD IN
LINCOLN CTY. COLD FRNT NOW MVG THRU EASTERN WA. GOOD BOW ECHO ON
88D.
COOR W/SEA AND BOI FOR FCST. SEVERE WEATHER SHLD END THIS EVENING AS
COLD FRNT MOVES THRU. FLOW BECOMES MORE ZONAL THEN RIDGE BUILDS OVR
FCST AREA ON MON AS NEXT TROF APPROACHES 140W. STROBIN
...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...
GEG 050/064/046/070 2222
CQV 049/065/045/072 2222
S86 048/063/044/068 4222
COE 049/064/045/069 4222
WWP 046/061/042/065 5222
.GEG...FLOOD WARNING FOR ST. JOE RIVER
FLOOD WARNING FOR SPOKANE RIVER
FLOOD WARNING FOR PEND OREILLE RIVER
FLOOD WARNING FOR LAKE PEND OREILLE
FLOOD WARNING FOR OKANOGAN RIVER
FLOOD WATCH FOR METHOW RIVERIn the hours before
Special weather statement, May 31, 10:48 AM PDT, 2 hours 45 minutes before
WAZ031>038-312300- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 945 AM PDT SAT MAY 31 1997 ...SEVERE THUNDERSTORM WATCH FOR PARTS OF EASTERN WASHINGTON... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 400 PM PDT FOR THE FOLLOWING COUNTIES IN EASTERN WASHINGTON... GRANT... CHELAN... OKANOGAN... DOUGLAS... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD AND ASOTIN A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH AND HAIL OF 3/4 ON AN INCH OR GREATER ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1000 AM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN OREGON. THEY WERE MOVING TO THE NORTHEAST AT 15 TO 20 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS WEATHER THREAT. IF SEVERE WE2ATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING... IF POSSIBLE.
Local storm report, May 31, 12:17 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PST SAT MAY 31 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM ROYAL CITY WA WIND DAMAGE
05/31/97 GRANT SOME WIND WITH HEAVY RAIN
AND NO HAIL
1213 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT SPOTTERS REPORT VERY HEAVY
RAIN WITH WINDS 30 TO 40
MPH AND SMALL HAIL
1214 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT VERY HEAVY RAIN...CANT SEE
OUT THE WINDOW ANY
MORE...SMALL HAIL AND VERY
STRONG WINDS.Special weather statement, May 31, 12:25 PM PDT, 1 hour 8 minutes before
WAZ031>038-010200- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 1225 PM PDT SAT MAY 31 1997 ...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN IDAHO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES: IN EASTERN WASHINGTON... GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD... AND ASOTIN IN NORTHERN IDAHO... BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE... LEWIS... AND SHOSHONE A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...IF POSSIBLE. STROBIN
Special weather statement, May 31, 12:37 PM PDT, 56 minutes before
WAZ031>038-010200- SPECIAL WEATHER STATEMENT ...CODING CORRECTED... NATIONAL WEATHER SERVICE SPOKANE WA 1225 PM PDT SAT MAY 31 1997 ...TORNADO WATCH FOR PARTS OF EASTERN WASHINGTON AND NORTHERN IDAHO... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 700 PM PDT FOR THE FOLLOWING COUNTIES: IN EASTERN WASHINGTON... GRANT... ADAMS... LINCOLN... FERRY... PEND OREILLE... STEVENS... SPOKANE... WHITMAN... GARFIELD... AND ASOTIN IN NORTHERN IDAHO... BOUNDARY... BONNER... KOOTENAI... BENEWAH... LATAH... NEZ PERCE... LEWIS... AND SHOSHONE A TORNADO WATCH MEANS THAT THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 57 MPH... HAIL OF 3/4 ON AN INCH OR GREATER... AND POSSIBLE TORNADOS ARE EXPECTED IN AND NEAR THE DEFINED AREA. HEAVY RAIN AND LIGHTNING ARE ALSO EXPECTED WITH ANY STORMS THAT MAY DEVELOP. AT 1225 PM SEVERE THUNDERSTORMS WERE AFFECTING PORTIONS OF EASTERN WASHINGTON. THEY WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH. ALL PERSONS ARE URGED TO BE PREPARED FOR THIS SEVERE WEATHER THREAT. IF SEVERE WEATHER APPROACHES... SEEK SHELTER IN A REINFORCED BUILDING...IF POSSIBLE. STROBIN
Local storm report, May 31, 12:56 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
754 PM PST SAT MAY 31 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM ROYAL CITY WA WIND DAMAGE
05/31/97 GRANT SOME WIND WITH HEAVY RAIN
AND NO HAIL
1213 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT SPOTTERS REPORT VERY HEAVY
RAIN WITH WINDS 30 TO 40
MPH AND SMALL HAIL
1214 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT VERY HEAVY RAIN...CANT SEE
OUT THE WINDOW ANY
MORE...SMALL HAIL AND VERY
STRONG WINDS.
1239 PM WILSON CREEK WA WIND DAMAGE
05/31/97 GRANT 1240 HEAVY RAIN 0.66
INCHES IN 1/2 HOUR.
1253 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT POWER LINES REPORTED DOWN
IN EPHRATA...MOSES LAKE
AND ROYAL CITY. 6 INCHES
OF WATER ON THE STREETS IN
EPHRATA.Local storm report, May 31, 12:58 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PST SAT MAY 31 1997
TIME(PDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1212 PM ROYAL CITY WA WIND DAMAGE
05/31/97 GRANT SOME WIND WITH HEAVY RAIN
AND NO HAIL
1213 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT SPOTTERS REPORT VERY HEAVY
RAIN WITH WINDS 30 TO 40
MPH AND SMALL HAIL
1214 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT VERY HEAVY RAIN...CANT SEE
OUT THE WINDOW ANY
MORE...SMALL HAIL AND VERY
STRONG WINDS.
1239 PM WILSON CREEK WA WIND DAMAGE
05/31/97 GRANT 1240 HEAVY RAIN 0.66
INCHES IN 1/2 HOUR.
1253 PM MOSES LAKE WA WIND DAMAGE
05/31/97 GRANT POWER LINES REPORTED DOWN
IN EPHRATA...MOSES LAKE
AND ROYAL CITY. 6 INCHES
OF WATER ON THE STREETS IN
EPHRATA.The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:13 AM PDT | Severe Thunderstorm Warning | OTX | Grant | 62 min |
| May 31, 11:31 AM PDT | Severe Thunderstorm Warning | OTX | Adams | 29 min |
| May 31, 11:58 AM PDT | Severe Thunderstorm Warning | OTX | Adams | 62 min |
| May 31, 12:14 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 61 min |
| May 31, 12:45 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Whitman | 60 min |
| May 31, 1:15 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 60 min |
| May 31, 1:39 PM PDT | Flash Flood Warning | OTX | Asotin, Whitman | 66 min |
| May 31, 1:39 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Whitman | 66 min |
| May 31, 1:53 PM PDT | Flash Flood Warning | OTX | Pend Oreille | 67 min |
| May 31, 1:53 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 67 min |
| May 31, 3:08 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 52 min |
Nearby
Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.